Alert archive / Maryland / Tornado Warnings in 2005
Tornado Warning 3, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Jul 27, 2005, 4:35 PM EDT for Washington County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2005, 4:35 PM EDT (20:35 UTC)
- Expired
- Jul 27, 2005, 5:01 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Washington County, MD
The radar
The Sterling radar (KLWX), 77 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 1:50 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1151 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1456 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 63 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 272036 TORLWX MDC043-272100- /O.NEW.KLWX.TO.W.0003.050727T2035Z-050727T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 435 PM EDT WED JUL 27 2005 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL MARYLAND * UNTIL 500 PM EDT * AT 431 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A DEVELOPING TORNADO 2 MILES SOUTHWEST OF HAGERSTOWN...MOVING EAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... SMITHSBURG... RINGGOLD... FUNKSTOWN... IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. LAT...LON 3969 7784 3954 7780 3958 7760 3971 7753 $$ PELOQUIN/LEE
1 follow-up statement
000 WWUS51 KLWX 272101 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 501 PM EDT WED JUL 27 2005 MDC043-272111- /O.EXP.KLWX.TO.W.0003.000000T0000Z-050727T2100Z/ WASHINGTON MD- 501 PM EDT WED JUL 27 2005 ...THE TORNADO WARNING FOR WASHINGTON COUNTY EXPIRES AT 500 PM EDT... A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT WEDNESDAY EVENING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND SOUTHWESTERN WEST VIRGINIA. LAT...LON 3969 7784 3954 7780 3958 7760 3971 7753 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jul 27, 2:54 PM EDT, 1 hour 41 minutes earlier.
Area forecast discussion, Jul 27, 2:54 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
254 PM EDT WED JUL 27 2005
.SHORT TERM (TONIGHT)...
STRONG COLD FRONT NOW ANALYZED FROM ALBANY NY SWWD THRU SWRN PA TO
MEMPHIS. LINE OF STRONG TO SEVERE TSRA ALONG AND AHEAD OF CDFNT
MOVING EAST ABT 37KTS WILL SWEEP THRU THE AREA LATE THIS AFTERNOON
AND EARLY THIS EVENING. SPECIAL 18Z IAD SOUNDING SHOWS VERY UNSTABLE
AMS WITH LIFTED INDEX OF ABT -6C AND CAPE UP TO 3800 J/KG. MAIN
THREAT WITH THESE STORMS EXPECTED TO BE DAMAGING WINDS WITH STORM
MOTION OF 37KTS AND INVERTED V SHAPE IN THE LOW-LVLS. HAIL THREAT
ALMOST NIL WITH VERY HIGH WBZ LEVELS OF 13500 FT AND VERY WARM H5
TEMPS OF -4C. SHEAR NOT STRONG ENOUGH TO SUPPORT ROTATING STORMS.
LIKELY POPS THIS EVENING THEN LOWERING TO A LOW CHANCE AS MOSAIC
IMAGERY SHOWS SOME SHRA ACTIVITY WELL BEHIND SFC FRONT OVER ERN OH.
THU...AFTER A DAY WITH TEMPS IN THE UPPER 90S AND DEWPOINTS IN THE
MID 70S IT WILL FEEL MUCH COOLER WITH TEMPS ONLY IN THE LOW 80S AND
DEWPOINTS IN THE 60S. LOTS OF CLOUDS HOWEVER DONT SEE MUCH IN THE
FORCING TO GENERATE PRECIP.
ROSA
&&
.LONG TERM (THURSDAY THROUGH WEDNESDAY)...
HEAT WV FOR MID ATLC IS NOW ANCIENT HISTORY...AND RGN LOOKS TO BE ON
THE N SIDE OF A FNT FOR MUCH OF THE XTND PD...LEAVING US IN MR NRML
TEMPS. DEBATE RAGES AS TO HOW XTSV THE CLD CVR WL BE. GNRLY IM
SKEPTICAL OF THE LO LVL MOISTURE FIELDS DEPICTED BY LONGER RANGE
MDLS AT THIS TIME OF YR...HISTORICALLY IN MID SUMMER ITS VERY HARD
TO HV SEVEN DAYS WHERE THE SUN MAKES NO MR THAN A FLEETING
APPEARANCE. BLV BEST CHC FOR SUNSHINE IS IN THE NW PART OF THE CWA
AWAY FM THE STALLED BNDRY. POPS WL BE MUCH THE SAME...NONE IN THE
NW...W/ SILENT SLT CHC OVER THE SERN 2/3RDS OF THE AREA INTO THE
ERLY PART OF NEXT WK.
WOODY
&&
.AVIATION...STRONG CDFNT WILL SWEEP THRU TERMINALS BY 00Z WITH LINE
OF STRONG SEVERE TSRA. LINE CURRENTLY MOVING ABT 37KTS SO THREAT OF
STRONG WIND GUSTS EXISTS. HAVE INCLUDED TEMPO GROUPS FOR ALL SITES
MAINLY BETWEEN 20Z-00Z. WINDS BECOMING NORTHERLY THEREAFTER ABT
10KTS.
&&
.MARINE...NO FLAGS TONIGHT XCPT GUSTS TO 35 KTS POSSIBLE IN TSRA
LATE THIS AFTERNOON OR EARLY THIS EVENING. WINDS N10KTS ON THU.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...SEVERE THUNDERSTORM WATCH FOR DCZ001 UNTIL 10 PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR DCZ001 UNTIL 8 PM WEDNESDAY.
MD...SEVERE THUNDERSTORM WATCH FOR MDZ002>007-009>011-013-014-
016>018 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR MDZ003>007-009-010-013-014-016>018 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR MDZ011 UNTIL 8 PM WEDNESDAY.
VA...SEVERE THUNDERSTORM WATCH FOR VAZ021-025>031-036>042-050>057
UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR VAZ025>031-036>042-050>053-055>057 UNTIL 8
PM WEDNESDAY.
...EXCESSIVE HEAT WARNING FOR VAZ054 UNTIL 8 PM WEDNESDAY.
WV...SEVERE THUNDERSTORM WATCH FOR WVZ048>055 UNTIL 10 PM WEDNESDAY.
...HEAT ADVISORY FOR WVZ052-053 UNTIL 8 PM WEDNESDAY.
MARINE...SEVERE THUNDERSTORM WATCH FOR ANZ530>537 UNTIL 10 PM
WEDNESDAY. ...EXCESSIVE HEAT WARNING FOR ANZ535 UNTIL 8 PM
WEDNESDAY. &&Hazardous weather outlook, Jul 27, 11:29 AM EDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT WED JUL 27 2005 DCZ001-MDZ011-VAZ054-281030- DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE- ARLINGTON/FALLS CHURCH/ALEXANDRIA- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON OR EARLY EVENING. MDZ004>007-009-010-013-014-016>018-VAZ036>042-050>053-055>057- 281030- FREDERICK MD-CARROLL-NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-ORANGE- CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-STAFFORD- SPOTSYLVANIA-KING GEORGE- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING FOR DANGEROUS HEAT INDICES OF 105 TO 110 DEGREES. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EARLY EVENING. PLEASE REFER TO NPWLWX AND SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ANZ530>537-MDZ002-003-VAZ021-025>031-WVZ048>055-281030- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-ALLEGANY- WASHINGTON-HIGHLAND-AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA- PAGE-WARREN-CLARKE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY- JEFFERSON-PENDLETON-HARDY- 1129 AM EDT WED JUL 27 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. PLEASE REFER TO SPSLWX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING. ROSA
In the hours before
Special weather statement, Jul 27, 1:58 PM EDT, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 158 PM EDT WED JUL 27 2005 DCZ001-MDZ002>007-009>011-011-013>014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048-048>049-051>055-280200- DISTRICT OF COLUMBIA-ALLEGANY-ANNE ARUNDEL-NORTHERN BALTIMORE- SOUTHERN BALTIMORE-CALVERT-CARROLL-CHARLES-FREDERICK-HARFORD- HOWARD-MONTGOMERY-PRINCE GEORGES-ST MARYS-WASHINGTON-BALTIMORE- ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE-CULPEPER-FAIRFAX-FAUQUIER- FREDERICK-GREENE-HIGHLAND-KING GEORGE-LOUDOUN-MADISON-NELSON- ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK-ROCKINGHAM-SHENANDOAH- SPOTSYLVANIA-STAFFORD-WARREN-BERKELEY-GRANT-HAMPSHIRE-HARDY- JEFFERSON-MINERAL-MORGAN-PENDLETON- 158 PM EDT WED JUL 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA... THE DISTRICT OF COLUMBIA IN MARYLAND THIS WATCH INCLUDES 13 COUNTIES IN CENTRAL MARYLAND ALLEGANY... ANNE ARUNDEL... HOWARD... MONTGOMERY... PRINCE GEORGES... IN NORTH CENTRAL MARYLAND CARROLL... FREDERICK... WASHINGTON... IN NORTHERN MARYLAND BALTIMORE... HARFORD... IN SOUTHERN MARYLAND CALVERT... CHARLES... ST. MARYS... IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL VIRGINIA ALBEMARLE... GREENE... KING GEORGE... NELSON... ORANGE... SPOTSYLVANIA... IN NORTHERN VIRGINIA ARLINGTON... CULPEPER... FAIRFAX... FAUQUIER... LOUDOUN... PRINCE WILLIAM... STAFFORD... IN NORTHWEST VIRGINIA CLARKE... FREDERICK... MADISON... PAGE... RAPPAHANNOCK... SHENANDOAH... WARREN... IN WESTERN VIRGINIA AUGUSTA... HIGHLAND... ROCKINGHAM... IN WEST VIRGINIA THIS WATCH INCLUDES 8 COUNTIES IN NORTHEAST WEST VIRGINIA BERKELEY... GRANT... HAMPSHIRE... HARDY... JEFFERSON... MINERAL... MORGAN... PENDLETON... IN MARYLAND THIS WATCH INCLUDES 1 INDEPENDENT CITY IN NORTHERN MARYLAND BALTIMORE CITY... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES IN CENTRAL VIRGINIA CHARLOTTESVILLE... CITY OF FREDERICKSBURG... IN NORTHERN VIRGINIA CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH CITY OF MANASSAS... CITY OF MANASSAS PARK... IN NORTHWEST VIRGINIA CITY OF HARRISONBURG. CITY OF WINCHESTER... IN WESTERN VIRGINIA CITY OF STAUNTON... CITY OF WAYNESBORO... -280200- 158 PM EDT WED JUL 27 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 693 IN EFFECT UNTIL 10 PM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY NORTH OF POOLES ISLAND MD... CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD... CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD... CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD... CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA... TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD... TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD... TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
Local storm report, Jul 27, 4:24 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
424 PM EDT WED JUL 27 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG HEDGESVILLE 39.55N 77.99W
07/27/2005 BERKELEY WV EMERGENCY MNGR
TREES AND POWERLINES DOWN.
&&The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 4:19 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 41 min |
| Jul 27, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Jul 27, 5:33 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Montgomery | 42 min |
| Jul 27, 5:57 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 48 min |
| Jul 27, 6:12 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 48 min |
| Jul 27, 6:19 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 41 min |
| Jul 27, 6:38 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 52 min |
| Jul 27, 6:41 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 49 min |
Nearby
Tornado Warnings in Maryland, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.